Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 135, NWS Grand Forks, ND

August 13, 2007Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 2007, 3:29 PM CDT for Grand Forks County, North Dakota. It was in force for 61 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 3:29 PM CDT (20:29 UTC)
Expired
Aug 13, 2007, 4:30 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 49 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:31 PM CDTHAIL 1.751 E Niagara, ND
Aug 13, 3:40 PM CDTHAIL 12 W Larimore, ND
Aug 13, 3:45 PM CDTHAIL 13 S Larimore, ND
Aug 13, 3:50 PM CDTHAIL 13 N Arvilla, ND
Aug 13, 4:00 PM CDTHAIL 1.257 Sse Emerado, ND
Aug 13, 4:06 PM CDTHAIL 1.257 Sse Emerado, ND
Aug 13, 4:08 PM CDTHAIL 1.759 W Thompson, ND
Aug 13, 4:22 PM CDTHAIL 1.75Holmes, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 9:48 AM CDTSevere Thunderstorm WatchSPC6 hr
Aug 13, 2:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 132029
SVRFGF
NDC035-132130-
/O.NEW.KFGF.SV.W.0135.070813T2029Z-070813T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 430 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE. THE STORM WAS LOCATED 3 MILES WEST OF LARIMORE...OR
  29 MILES WEST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARIMORE AT 335 PM CDT...
  KEMPTON AT 340 PM CDT...
  NORTHWOOD AT 350 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4808 9762 4802 9785 4770 9786 4772 9714

$$

DK/BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:28 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 13, 2:28 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
228 PM CDT MON AUG 13 2007

.SHORT TERM...
ONGOING SEVERE WEATHER CONTINUES TO BE THE MAJOR SHORT TERM
ISSUE...THEREFORE WILL KEEP DISCUSSION SHORT. MODELS HAVE HAD A
DIFFICULT TIME WITH THIS SEVERE WEATHER EVENT...SO WILL FOLLOW
MORE OF A PERSISTENCE FORECAST FOR NOW.

TONIGHT...TSTMS THAT INITIALLY FIRED IN THE RUGBY AREA AND TRACKED
DOWN TOWARD NORTHERN BARNES COUNTY HAVE SINCE MOVED TOWARD KFAR
AND THEN INTO WEST CENTRAL MN (AND DIED OFF). SINCE THEN...ANOTHER
COMPLEX IS TAKING OFF NORTHEAST OF KDVL...AND IT IS RIDING TO THE
EAST-SE NOW TOO. MOST OF THIS ACTIVITY STILL LOOKS ANCHORED ABOVE
THE SFC. MODELS SHOW A STRONG 850MB DEW POINT GRADIENT ACROSS
EASTERN ND WITH A SHARP SHOWALTER GRADIENT TOO. OTHERWISE MODELS
ARE SHOWING A FAIRLY STRONG UPPER JET ARCHING INTO THIS AREA TOO
PROVIDING GOOD UPPER LEVEL DIVERGENCE. THESE PARAMETERS SHOULD
CONTINUE TO SHIFT INTO NORTHWEST AND WEST CENTRAL MN LATE THIS
AFTERNOON AND INTO THE EVENING. WILL CONTINUE SEVERE TSTM MENTION
IN THESE AREAS THIS EVENING.

TUE-THU...SFC HIGH PRESSURE BUILDS DOWN FOR TUE WHILE MODELS SHOW
SOME PCPN POTENTIAL ON TUE NIGHT/WED. THERE IS SOME WARM ADVECTION
IN THE RETURN FLOW AND SOME UPPER JET SUPPORT. WILL HOLD OFF ON
ADDING ANY PCPN FOR NOW AND LET LATER SHIFTS REEVALUATE. THE
ACTUAL COLD FRONT LOOKS TO COME THRU LATE WED AFTERNOON INTO THE
EVENING...AND WINDS COULD BE RATHER GUSTY DURING THIS TIME. QUICK
MOVING SYSTEMS COMING THRU...WITH NEXT SFC HIGH DROPPING DOWN FOR
THU.

.LONG TERM (FRI-MON)...
LONG TERM PERIOD WILL BEGIN WITH A SHARP RIDGE EXTENDING OVER THE
NORTHERN ROCKIES AND AN UPPER LEVEL LOW OVER EASTERN HUDSON
BAY...PUTTING THE CWA MAINLY IN A NORTHWESTERLY FLOW PATTERN. EARLY IN
THE PERIOD...A CANADIAN HIGH WILL EXTEND DOWN INTO THE
CWA...BRINGING NORTHERLY SURFACE FLOW WITH TEMPS ABOUT 10 DEGREES
BELOW SEASONAL NORMS. THE CANADIAN HIGH WILL DROP INTO THE GREAT LAKES
REGION BY FRIDAY NIGHT. AFTER THAT...SOME DISAGREEMENT BETWEEN THE
ECMWF AND GFS MODEL RUNS.  GENERALLY TENDING TOWARD THE GFS SOLUTION
AS IT HAS BEEN BETTER AT PICKING UP WAVES COMING ACROSS THE RIDGE
OVER THE LAST WEEK. THE 12Z GFS HAS A SFC LOW DEVELOP OVER MONTANA.
THIS LOW WILL BEGIN TO DRIFT EAST FRIDAY NIGHT...CAUSING SFC WINDS
TO SWITCH MORE SOUTHEASTERLY AND BEGIN A WARMING TREND. THERE WILL
BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND A SLIGHT CHANCE
SATURDAY AS THE AREA OF LOW PRESSURE MOVES INTO NORTH DAKOTA.

&&

.AVIATION...
MAJOR AVIATION ISSUE WILL BE PASSAGE OF COLD FRONT THROUGH THE FORECAST
AREA. AT 18Z...MAIN BOUNDARY WAS IN WEST CENTRAL NORTH DAKOTA WITH
MOST CONVECTIVE ACTIVITY WELL OUT AHEAD OF BOUNDARY IN EASTERN NORTH
DAKOTA. CONVECTION SHOULD CONTINUE THROUGHOUT THE FORECAST AREA
THROUGH THE AFTERNOON...WITH THE GREATEST THREAT ON THE MINNESOTA
SIDE AFTER 19Z. HOWEVER...THERE WILL BE REDEVELOPMENT IN NORTHEAST
NORTH DAKOTA THROUGH THE AFTERNOON (AS INDICATED ON CURRENT RADAR).
TWB ROUTES FROM DULUTH/MINNEAPOLIS TO FARGO WILL SEE THE MOST
CONVECTIVE ACTIVITY. ALTHOUGH VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORM AREAS...CIGS HAVE BEEN DROPPING TO MVFR IMMEDIATELY
BEHIND THE CURRENT LINE OF STORMS...AND AVIATORS CAN EXPECT AREAS OF
MVFR CIGS MAINLY NORTH OF I-94 ON THE NORTH DAKOTA SIDE OF THE CWA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/SPEICHER
Hazardous weather outlook, Aug 13, 6:07 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT MON AUG 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME
NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE.

A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND
REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER
ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF
EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES
INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS
FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE
IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST
AND WEST CENTRAL MINNESOTA.

DTR

In the hours before

Local storm report, Aug 13, 2:06 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
206 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 S DERRICK             48.43N 98.56W
08/13/2007  E1.00 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Aug 13, 2:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
232 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             EDMORE                  48.41N 98.45W
08/13/2007  E1.25 INCH       RAMSEY             ND   NWS EMPLOYEE

&&

WBARRETT
Local storm report, Aug 13, 2:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
242 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             LANKIN                  48.31N 97.92W
08/13/2007  E1.00 INCH       WALSH              ND   CO-OP OBSERVER

&&

WBARRETT
Local storm report, Aug 13, 2:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
246 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SW LANKIN             48.26N 98.00W
08/13/2007  M1.00 INCH       WALSH              ND   PUBLIC

&&

SPEICHER
Local storm report, Aug 13, 2:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
247 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             5 W LANKIN              48.31N 98.03W
08/13/2007  E1.75 INCH       WALSH              ND   LAW ENFORCEMENT

            HAIL COVERING GROUND.

&&

WBARRETT
Local storm report, Aug 13, 3:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
302 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             8 NW PETERSBURG         48.09N 98.12W
08/13/2007  E1.75 INCH       NELSON             ND   CO-OP OBSERVER

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:55 AM CDTSevere Thunderstorm WarningFGFBenson65 min
Aug 13, 10:33 AM CDTSevere Thunderstorm WarningFGFEddy57 min
Aug 13, 11:38 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs67 min
Aug 13, 12:42 PM CDTSevere Thunderstorm WarningFGFCass50 min
Aug 13, 12:59 PM CDTSevere Thunderstorm WarningFGFTowner36 min
Aug 13, 1:16 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey59 min
Aug 13, 1:59 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh61 min
Aug 13, 2:15 PM CDTSevere Thunderstorm WarningFGFRamsey30 min
Aug 13, 2:33 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh57 min
Aug 13, 3:40 PM CDTTornado WarningFGFGrand Forks, Steele, Traill65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.